Minnesota, 2014

Hail in Minnesota, May 7, 2014

May 7, 2014 · NWS FGF · 2 events in 2 counties and zones

Thunderstorms flared up in the afternoon across west central Minnesota, near a cold front. Large hail fell southeast of Henning, in Otter Tail County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms flared up in the afternoon across west central Minnesota, near a cold front. Large hail fell southeast of Henning, in Otter Tail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 7, 2:22 PM CST, 8 minutes earlier.

Area forecast discussion, May 7, 2:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
322 PM CDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 226 PM CDT WED MAY 7 2014

FORECAST CHALLENGE CONCERNS RAIN CHANCES AND THUNDERSTORM
POTENTIAL. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD AND WILL
USE BLEND.

SHORT WAVE LIFTING NE THROUGH WESTERN ND INTERACTING WITH SFC
INVERTED TROUGH TO PRODUCE INCREASING AREA OF -RA. BEST COVERAGE
WILL BE NORTH OF I94 AND AREA WILL LIFT NE THROUGH THE EVENING.
MAINTAINED CATEGORICAL POPS THIS AREA THROUGH THE EARLY EVENING.
FARTHER SE CONVECTION ONGOING ALONG FRINGE OF STEEP MID LEVEL
LAPSE RATES FROM E CENTRAL/NE SD INTO WEST CENTRAL/SW MN.
NEGATIVE SHOWALTER INDICES AND AROUND A 1000 J/KG OF ELEVATED CAPE
MAKING FOR MARGINALLY SEVERE STORM POTENTIAL. THESE STORMS
PROPAGATING NE AND CLIPPING FAR SE CORNER OF THE FA. AREA OF
CONVECTION SHOULD GRADUALLY SHIFT EAST THIS EVENING AS LOW LEVEL
JET FOCUSES MORE INTO EASTERN MN. AS WAVE LIFTS NE AND SURFACE LOW
REFORMS OVER THE CENTRAL PLAINS COULD SEE A BREAK IN RAINFALL
AFTER MIDNIGHT. CLOUD COVER WILL HOLD TEMPERATURES UP ESPECIALLY
ACROSS SE ND IN WARMER AIR.

SURFACE LOW ASSOCIATED WITH MAIN WAVE WILL LIFT FROM NEBRASKA NE
TO SW MN BY EVENING. ALL MODELS SHOWING RESPECTABLE AREA OF RAIN
WRAPPING AROUND LOW ACROSS MOST OF THE FA IN ZONE OF INCREASING
FRONTOGENETIC FORCING. WILL MAINTAIN HIGH POPS OVER AL BUT FAR NW
CORNER THROUGH THE DAY. AIR MASS REMAINS UNSTABLE ALONG WITH
AVAILABLE CAPE ALONG INVERTED TROUGH WHICH WILL THEN BE LOCATED
ACROSS THE FAR EASTERN FA. THUS WILL NEED TO MONITOR FOR STRONG
STORM DEVELOPMENT ACROSS THE E-SE AGAIN TOMORROW. WITH BAROCLINIC
ZONE OVER THE FORECAST AREA COULD SEE WIDE RANGE IN MAXIMUM
TEMPERATURES DEPENDING ON DEGREE OF CLOUD COVER.

AS SFC LOW LIFTS NE INTO THE WESTERN GREAT LAKES THURSDAY NIGHT RAIN
SHOULD END FROM WEST TO EAST CONFINED TO AREAS EAST OF THE RIVER
BY FRIDAY MORNING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 226 PM CDT WED MAY 7 2014

RAIN SHOULD CONTINUE SHIFT EAST FRIDAY AS SURFACE HIGH BUILDS INTO
THE FA. WITH POTENTIAL SOLAR COULD SEE TEMPERATURES RECOVER CLOSE
TO SEASONAL AVERAGES.

NEXT SHORT WAVE WILL AFFECT FA SATURDAY AND MAINTAIN POPS MAINLY
ACROSS SW HALF OF FA. TEMPERATURES CONTINUE TO LOOK CLOSE TO
SEASONAL VALUES.

SATURDAY NIGHT THROUGH WEDNESDAY...ABOUT THE ONLY THING THE  12 UTC
GFS/ECMWF AGREE ON IS THE IDEA OF A PERSISTENT TROUGH SOMEWHERE
ACROSS THE WESTERN TWO-THIRDS OF THE COUNTRY. LOCATION AND TIMING OF
THE PRIMARY LOBE LET ALONE INDIVIDUAL SHORT-WAVES IS UNCERTAIN...
RESULTING IN BROAD BRUSHED 20-30 POPS FOR MOST PERIODS. INSTABILITY
THROUGH THE PERIOD IS WEAK...SO EXPECT ANY PRECIP TO BE JUST RAIN
SHOWERS. SYNOPTIC REGIME TRANSLATES TO TEMPERATURES STILL 10 TO 15
DEGREES BELOW EARLY-MID MAY NORMALS WITH HIGHS IN THE 50S AND LOWS
IN THE MID 30S TO MID 40S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED MAY 7 2014

OVERALL AN OVERCAST PERIOD WITH PERIODS OF SCATTERED SHOWERS. VFR
CEILINGS SHOULD GRADUALLY GIVE WAY TO MVFR/IFR CONDITIONS LATER THIS
EVENING AS HIGHER LOW-LEVEL MOISTURE ACROSS CENTRAL ND SHIFTS EAST
WITH A SFC LOW PRESSURE SYSTEM MOVING INTO SOUTHERN MN. BEST CHANCE
FOR RAIN WILL BE LATE AFTERNOON AND EARLY EVENING WITH A POSSIBLE
BREAK IN THE ACTION OVERNIGHT. STILL SOME UNCERTAINTY IN RAIN
COVERAGE/TIMING...SO WILL NOT BLANKET THE TAF PERIOD IN PERSISTENT
RAIN AND INSTEAD UPDATE AS NECESSARY. EASTERLY WINDS WILL SHIFT TO
THE NORTH GENERALLY FROM 10 TO 15 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...VOELKER
LONG TERM...ROGERS/VOELKER
AVIATION...ROGERS
Hazardous weather outlook, May 7, 6:30 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
730 AM CDT WED MAY 7 2014

MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039-
049-054-081230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-WESTERN WALSH-
730 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS
WILL INCREASE IN COVERAGE THIS AFTERNOON INTO TONIGHT BUT RAINFALL
AMOUNTS WILL BE ONE HALF INCH OR LESS. RIVER LEVELS ALONG THE RED
RIVER WILL BE HIGHER THAN NORMAL FROM FARGO DOWNSTREAM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS WILL CONTINUE INTO THURSDAY NIGHT...WITH LOCALLY AN
ADDITIONAL HALF INCH OF RAIN POSSIBLE. OTHERWISE NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ024-027>032-040-NDZ052-053-081230-
HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-SARGENT-RICHLAND-
730 AM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. LATER TONIGHT
THUNDERSTORMS ARE EXPECTED TO FORM TO OUR SOUTH AND MOVE INTO
EXTREME SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA WITH
ISOLATED SEVERE STORMS POSSIBLE. THE THREAT WILL BE LARGE HAIL.
THE BEST TIME PERIOD FOR THIS WILL BE AFTER 8 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY WITH SHOWERS
THURSDAY NIGHT. AN ISOLATED HAILER OR TWO POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, May 7, 2:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
316 PM CDT WED MAY 7 2014

MNZ031-032-072115-
EAST OTTER TAIL MN-WADENA MN-
316 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
SOUTHERN WADENA COUNTIES UNTIL 415 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES SOUTHEAST OF BATTLE LAKE...OR 24 MILES
NORTHWEST OF ALEXANDRIA...MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PARKERS PRAIRIE...HENNING AND ALMORA AROUND 330 PM CDT.
DEER CREEK AROUND 345 PM CDT.
WRIGHTSTOWN AROUND 350 PM CDT.
BLUFFTON AROUND 400 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4636 9477 4636 9514 4621 9514 4610 9542
      4610 9556 4624 9573 4659 9518 4638 9473
TIME...MOT...LOC 2016Z 235DEG 27KT 4621 9554

ROGERS

The radar

The Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wadena

When
May 7, 2:30 PM CST
Where
Wadena County, Wadena
Measured
0.75 in hail
Reported by
Public
Coordinates
46.450, -95.130

Hail, Otter Tail

When
May 7, 2:35 PM CST
Where
Otter Tail County, 1.38 mi N of Almora
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -95.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512299, 507150.